Tuesday, August 26, 2014
Monday, May 19, 2014
It's been a long time since I've posted....since June of 2013 I believe. What's happened in that time? Not much, which is a good thing. Carlos has done remarkably well aside feom some weight gain issues. He's been the picture of health since receiving his gift of life. He's even weathered a cold and a stomach virus without any difficulty!
This week he has a full evaluation. Today he had a ton of blood drawn....10 tubes. And now he is waiting for his left heart cath. I guess the plan is to evaluate his heart function, pulmonary function, etc. He normally only has a right heart cath, which they do for biopsies to evaluate for rejection. Tomorrow he has a bunch of other less invasive tests then follow up with the docs and nurses on Wednesday. We anticipate a clean bill of health.
I remember when I used to get so nervous about the heart caths, I would ask a friend or family member to sit with me. Seems so ho-hum now. I told Carlos it's hard being the family member. When he would have surgeries, he would get to sleep or get really good drugs. They should consider drugging the family members too...at least provide an ativan lollipop or three!
I just got done giving him a hug before he goes back and gets the good drugs. It's very cool that one of his nurses is the mother of one of my patients. There's a little extra comfort in that :)
So now that it has been a year, I'm contemplating writing a letter to his donor family. I would ask the kids if they want to write as well. It's a very emotional thing and I worry that it will be difficult to adequately express my gratitude in a written format. But I think it's worth trying.
Monday, June 17, 2013
I can't believe I haven't blogged in 12 days! I think it's mostly because there isn't anything exciting to report and that's probably a good thing.
The biggest thing going on is continuing to tweak his meds. His prograf levels are still high but slowly coming down to a normal level. The last check was 14+ (therapeutic is 8-12). He had a day where he had the shakes. Apparently that's a common side effect especially when your levels are high. I had found some heart transplant facebook groups and there was a whole thread about this. Of course, in typical Carlos fashion, he didn't mention this until we were at a check up. He got the lecture about calling if anything came up. It's the 'if you even think about calling us, call us' line of thought.
He had one day, where he was dizzy every time he was standing up. Despite no unusually low blood pressures, they opted to stop his cardizem. There hasn't been a repeat since. Dizziness can also be a side effect of prograf. His blood pressure is high when he first gets up but then drops as the day goes on. He keeps a log of his daily weights, temps, a couple blood pressure checks. His weight has continued to drop everyday except for today. He has lost 12 pounds since discharge.
We are at Mayo today for weekly biopsy. He's having xrays, Labs and an echo done as well. His biopsies have all been a 0 so far and we hope to continue that. That indicates the amount of rejection of the new heart. A 0 is none and 3 is major rejection. A 1 is common and nothing gets done with that.
While we have felt very supported by family and friends, it came to my attention that there are those out there who think that the heart failure Carlos had was his fault and that he hasn't been getting good care. I guess they think he wasn't taking very good care of himself. Obviously they haven't read his story or maybe don't believe it. It makes me mad because this wasn't his fault. He didn't smoke, wasn't doing drugs, rarely drank alcohol. He may have been a little overweight but that's it. Never had high blood pressure. Never had high cholesterol. In fact, when he was first diagnosed, they couldn't find any reason why this happened. No coronary artery disease, nothing! The doctors have always felt it was genetic. They have isolated a gene associated with dilated cardiomyopathy and suspect it runs in Carlos' family. I wish people would mind their own business or talk to us directly instead of speculating based on second or third hand information. I also take this stuff personally because it implies I haven't taken very good care of him. We accept only positive voices in our lives, no negativity. Fortunately there are many who contribute that positivity :)
We have been receiving meals almost every night and want to thank everyone for your assistance! Those meals make a huge difference for me. Last week was a very hectic week and I really started to struggle by the weekend. A major meltdown occurred and I'm embarrassed by it. It was just a combination of stress, poor rest, and feeling overwhelmed. I'm anticipating a lighter week this week so expect things will be more manageable. Only two trips to Mayo this week! Yay!
The kids are handling everything well. It's amazing what we all can adjust to...
Thursday, June 6, 2013
Carlos had to go through his meds and place them in his pillbox for a week under the watchful eye of Stacy (one of the nurse coordinators) and myself. It's a 30 minute production! You can see the volume of bottles and amount of pills in the pictures. It's pretty amazing!
He's still getting IV antibiotics for 5 days for the cellulitis. The home health nurse came and showed me how to do it. I had to dredge up some old school skills. As a provider I don't do much with IVs anymore. It's like riding a bike though.
Carlos is doing well. He said he had a decent nights sleep for the most part. He woke up a couple times looking at the LVAD equipment. I figure it will take a couple nights to adjust to his own bed and schedule and no LVAD equipment.
I went in the pool today for the first time this year. The water is perfect at 83 degrees. The kids and I had fun playing volleyball. Can't wait until Carlos can join us!
Wednesday, June 5, 2013
Today is discharge day and we are so excited! It won't be until later today but we don't care :)
His prograf levels are therapeutic now after giving him extra prograf along with increasing his dose.
His potassium is high so they started a couple new meds yesterday to decrease it. He has to go home on a low potassium, diabetic, and heart healthy diet. I wonder if they have a website for that combo of restrictions! Fortunately the potassium and diabetic stuff is temporary. It's looking like no need to check blood sugars at home but don't know about that for sure yet.
We are going to the transplant support group shortly and then the transplant coordinator will come by to do the discharge teaching and organize meds. They supply him with a month worth of meds upon discharge and help him fill his pill box the first couple weeks.
Monday, June 3, 2013
He has not reached a therapeutic level for his prograf. The goal is 8-12 I believe and he's just into the 5's today. They keep upping the dose. They said that different people metabolize differently and this is also common in men and black people. They really need his levels to be stable before sending him home.
He had his first heart biopsy this morning. No big deal as it's not much different from getting a plain old right heart cath. Results from that tomorrow but they say rejection this early is very unlikely.
His arm looks much better today. The IV vancomycin is doing the trick plus he's on the bactrim. Using vanc for cellulitis is like killing an ant with a sledgehammer :p Definitely on the mend although his white blood cell count remains elevated. The blood cultures aren't growing anything though which is very good. That means no blood infection.
His potassium level is on the high end of normal as a side effect of a couple of his meds so they are watching that closely as well.
Last creatinine from yesterday was 1.0 :)
He's in pretty good spirits as are the rest of us. It's a lot easier to be positive than last time :) He is gonna get to shower tomorrow - that's pretty exciting because it was such a production with the LVAD and he hasn't showered since May 23rd! They tell us he can be in the pool at 8 weeks post-op. He will have to be super careful with sun exposure since the meds can increase his risk for skin cancer among other things.